Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 314, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2020, 3:47 PM MDT for Chase County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2020, 3:47 PM MDT (21:47 UTC)
- Expired
- Aug 16, 2020, 4:30 PM MDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Chase County, NE
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:04 PM MDT | TSTM WND GST 60 | 3 S Champion, NE | DIME SIZE HAIL WITH ESTIMATED 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
517
WUUS53 KLBF 162147
SVRLBF
NEC029-162230-
/O.NEW.KLBF.SV.W.0314.200816T2147Z-200816T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
347 PM MDT Sun Aug 16 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Chase County in southwestern Nebraska...
* Until 430 PM MDT.
* At 347 PM MDT, a severe thunderstorm was located over Champion, or
7 miles southwest of Imperial, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Enders Reservoir State Recreation Area, Champion, Center Dam
Campground, Area A Campground and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4052 10186 4048 10158 4036 10142 4035 10143
4035 10184
TIME...MOT...LOC 2147Z 315DEG 15KT 4045 10174
HAIL...1.50IN
WIND...<50MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:43 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 1:43 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service North Platte NE 243 PM CDT Sun Aug 16 2020 .SHORT TERM...(This evening through Monday night) Issued at 243 PM CDT Sun Aug 16 2020 A weak frontal boundary drifting south across swrn Nebraska will be the focus for isolated severe thunderstorms this evening. Storm activity should be confined to areas south of Interstate 80 and srn Custer county. Storm activity should be south of the region by 9 pm or 10 pm at latest. Canadian high pressure will back into wrn and ncntl Nebraska tonight and Monday and then move east Monday night with return moisture developing. A warm front stretching north and south across wrn Nebraska will accompany the moisture return. The models are generally quiet in terms of thunderstorm development along the warm front but the NAMnest suggested isolated showers Monday night and the NAM12 shows about 1000J/KG of elevated CAPE which could support thunderstorm development. The forecast is dry for now but later forecasts might include isolated thunderstorms across areas along and east of highway 83 late Monday night. The temperature forecast uses the guidance blend plus bias correction. This forecast presents temperatures that are slightly warmer during the day and cooler at night than the short term model blend. The dry weather lately should support the larger diurnal temperature swings shown by the guidance. .LONG TERM...(Tuesday through Sunday) Issued at 243 PM CDT Sun Aug 16 2020 The warm front developing across western and north central Nebraska Monday night will continue to drift east and could be the focus for thunderstorm development Tuesday evening. Isolated thunderstorm chances are in place across north central Nebraska and this is consistent with the SREF, NAM and GFS models. Isolated thunderstorms are in place at other times during the extended forecast. The focus and forcing are fairly subtle at this juncture of the forecast. Later model runs and forecasts should reveal the details of these rain chances, if they exist. Otherwise, there is little change in the extended forecast. A very strong subtropical ridge across the southwest U.S. will basically remain stationary through Saturday producing a protracted heat wave across western and north central Nebraska. The latest temperature forecast shows a very stable temperature regime with highs in the upper 80s to mid 90s. The temperature forecast is fairly close to the GFS and ECM guidance. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1233 PM CDT Sun Aug 16 2020 A weak frontal boundary drifting south across swrn Nebraska will be the focus for isolated severe thunderstorms 21Z-02Z this afternoon and evening. Storm activity should be confined to areas south of Interstate 80 and srn Custer county. Otherwise, Canadian high pressure will build into wrn and ncntl Nebraska tonight and Monday morning presenting VFR. The risk of widespread stratus or fog appears low but there is a chance for valley fog 08z-14z Monday morning affecting swrn and scntl Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous weather outlook, Aug 16, 1:49 PM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 249 PM CDT Sun Aug 16 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-172000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 249 PM CDT Sun Aug 16 2020 /149 PM MDT Sun Aug 16 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. A thunderstorm watch has been issued for southwest Nebraska and the southern Sandhills. A slight risk for severe weather exist for southwest Nebraska and the southeastern Sandhills, and a marginal risk exist for areas southeast of a line from O'Neill to Grant. Isolated storms will be possible this afternoon and evening, with the main hazards being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. An isolated thunderstorm cannot be ruled out the next several days, however most areas will remain dry. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather or impacts to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 16, 2:48 PM MDT, 59 minutes before
Special Weather Statement National Weather Service North Platte NE 348 PM CDT Sun Aug 16 2020 NEZ071-162115- Frontier NE- 348 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER COUNTY UNTIL 415 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over Moorefield, or near Curtis, moving southwest at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Curtis, Moorefield, Stockville, Maywood and Dancing Leaf Earth Lodge. This includes Highway 83 between mile markers 41 and 47. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for southwestern Nebraska. LAT...LON 4070 10055 4070 10023 4042 10047 4061 10072 TIME...MOT...LOC 2047Z 044DEG 13KT 4067 10041 CDC
Local storm report, Aug 16, 2:50 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 6 ESE HAYES CENTER 40.48N 100.91W
08/16/2020 E1.50 INCH HAYES NE TRAINED SPOTTER
MOSTLY QUARTER SIZED HAIL WITH A FEW PING PONG BALL
SIZED.
&&
CBROWNLocal storm report, Aug 16, 3:03 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 4 ENE CURTIS 40.66N 100.44W
08/16/2020 E2.50 INCH FRONTIER NE STORM CHASER
ESTIMATED TENNIS BALL HAIL
&&
RLAMBSpecial weather statement, Aug 16, 3:28 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM CDT Sun Aug 16 2020
NEZ070-162215-
Hayes NE-
428 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAYES COUNTY UNTIL
515 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving south at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Hayes Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.
LAT...LON 4053 10111 4054 10088 4035 10084 4035 10112
4036 10112
TIME...MOT...LOC 2128Z 356DEG 17KT 4047 10100
CDCSpecial weather statement, Aug 16, 3:41 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
441 PM CDT Sun Aug 16 2020
NEZ069-070-162215-
Chase NE-Hayes NE-
441 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES UNTIL 515 PM CDT/415 PM MDT/...
At 441 PM CDT/341 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wauneta, or 14 miles west of Hayes Center, moving
south at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Wauneta and Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for southwestern Nebraska.
LAT...LON 4036 10143 4051 10136 4051 10112 4035 10114
4035 10136
TIME...MOT...LOC 2141Z 011DEG 13KT 4046 10128
CDCSpecial weather statement, Aug 16, 3:43 PM MDT, 4 minutes before
Special Weather Statement National Weather Service North Platte NE 343 PM MDT Sun Aug 16 2020 NEZ069-162215- Chase NE- 343 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHASE COUNTY UNTIL 415 PM MDT... At 343 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Champion to near Enders Reservoir State Recreation Area. Movement was southeast at 20 mph. Nickel size hail will be possible with these storms. Locations impacted include... Enders Reservoir State Recreation Area, Champion, Center Dam Campground, Area A Campground and Church Grove Campground. This includes Highway 61 between mile markers 25 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southwestern Nebraska. LAT...LON 4052 10186 4048 10158 4036 10142 4035 10184 TIME...MOT...LOC 2143Z 315DEG 16KT 4048 10178 4038 10154 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:06 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| Aug 16, 1:54 PM MDT | Special Weather Statement | LBF | Hayes | 51 min |
| Aug 16, 1:55 PM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Aug 16, 2:07 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 38 min |
| Aug 16, 2:10 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 50 min |
| Aug 16, 2:25 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 20 min |
| Aug 16, 2:33 PM MDT | Special Weather Statement | LBF | Frontier | 12 min |
| Aug 16, 2:43 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 47 min |
| Aug 16, 2:48 PM MDT | Special Weather Statement | LBF | Frontier | 27 min |
| Aug 16, 3:00 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 34 min |
| Aug 16, 3:25 PM MDT | Areal Flood Advisory | LBF | Hayes | 3 hr |
| Aug 16, 3:28 PM MDT | Special Weather Statement | LBF | Hayes | 47 min |
| Aug 16, 3:41 PM MDT | Special Weather Statement | LBF | Hayes | 34 min |
| Aug 16, 3:43 PM MDT | Special Weather Statement | LBF | Chase | 32 min |
| Aug 16, 3:59 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 46 min |
| Aug 16, 4:54 PM MDT | Special Weather Statement | LBF | Chase | 51 min |
| Aug 16, 5:52 PM MDT | Special Weather Statement | LBF | Frontier | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.